Click Here to
Subscribe
Breaking
News, Updates,
& More
Stay Up
to Date

Supportive Care

A nurse/patient navigator is defined by the Academy of Oncology Nurse & Patient Navigators as “a medical professional whose clinical expertise and training guides patients and their caregivers to make informed decisions, collaborating with a multidisciplinary team to allow for timely cancer screening, diagnosis, treatment, and increased supportive care across the cancer continuum.”
Cancer in women ages 15 to 19 years is relatively rare, but when it occurs, menstruation can result in clinically significant complications. During the care of hematologic malignancies, heavy menstrual bleeding in this patient population is commonly correlated with thrombocytopenia. The effects of chemotherapy, radiation, or bone marrow transplantation are also potential secondary causes of therapy-induced thrombocytopenia, leading to excessive menstrual bleeding.
Learn more about the nature of hyperuricemia and its various treatment options.
Corneal toxicity with high-dose cytarabine is a well-established risk of therapy. Routine prophylaxis with eye drops, usually topical corticosteroid drops, is an established part of high-dose cytarabine treatment protocols. Without topical corticosteroid prophylaxis, incidences of keratoconjunctivitis have been reported in 85% to 100% of cases; the occurrence of clinically significant symptoms with the use of prophylaxis is reported in 8% to 16% of cases.
Hiccups are an underreported respiratory complication that can significantly impair an individual’s quality of life.
The effects of CIPN are generally symmetrical, distal, in a stocking-glove distribution, and primarily affect the upper and lower extremities. These are usually sensory effects (burning, freezing, electroshock-like); however, there are more agent-specific neuropathies, such as constipation seen with vincristine; orthostasis with bortezomib; or temperature-related effects with oxaliplatin.
Diarrhea is a well-recognized side effect that is associated with various phases of a patient with cancer’s treatment cycle. Radiotherapy, chemotherapy, infection, and graft-versus-host disease can all potentially augment this dose-limiting toxicity. Some regimens, especially those targeting colorectal cancer (CRC) and other malignancies of the gastrointestinal (GI) tract, are associated with an increased incidence of severe or refractory chemotherapy-induced diarrhea (CID). In some studies, CID has been reported as a side effect in up to 82% of patients with cancer, with up to 33% experiencing grades 3 and 4 diarrhea.1 GI toxicity has also been linked to many cases of death and is often an underrecognized and undertreated complication of chemotherapy.2

SAN DIEGO—Current or recent tamoxifen therapy was associated with an increased risk of developing type 2 diabetes in women older than 65 years who survived invasive breast cancer. No association was found between aromatase inhibitors (AIs) and development of type 2 diabetes, but the numbers of women on AIs was small. These findings of a population-based, case-control study in Toronto, Ontario, Canada, were presented at the 71st Scientific Sessions of the American Diabetes Association.

This past Friday, the US Food and Drug Administration (FDA) approved 2 drugs that could help our patients: fentanyl nasal spray (Lazanda, Archimedes Pharma) and rivaroxaban (Xarelto, Janssen Pharmaceuticals).

 

Page 2 of 3
Results 11 - 20 of 30